Texas, 2013Damaging Winds in Texas, August 1, 2013
August 1, 2013 · NWS SHV · 5 events in 3 counties and zones
A very unstable airmass and a weak disturbance aloft resulted in the development of widely scattered strong to severe thunderstorms across portions of Northeast Texas. The atmosphere was primed for downbursts as there was a considerable layer of dry air below six thousand feet in the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass and a weak disturbance aloft resulted in the development of widely scattered strong to severe thunderstorms across portions of Northeast Texas. The atmosphere was primed for downbursts as there was a considerable layer of dry air below six thousand feet in the atmosphere. Strong damaging wind gusts uprooted trees, some of which fell on structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 1, 3:22 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 1, 3:22 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT THU AUG 1 2013
.DISCUSSION...
CONVECTION HAS BEGUN TO DEVELOP OVER THE LAST COUPLE HOURS ALONG
AN OLD FRONTAL BOUNDARY THAT EXTENDS FROM NEAR KSLR...TO KASL...TO
KHEZ. FRONT CONTINUES TO GRADUALLY MOVE SSW ACROSS THE AREA.
INVERTED V FCST SOUNDINGS AROUND THE AREA SUGGEST AN ISOLATED
DAMAGING WIND THREAT WILL BE POSSIBLE WITH THE STRONGEST STORMS
THIS EVENING. MOST OF THE CONVECTION SHOULD DIMINISH LATER THIS
EVENING WITH THE LOSS OF DAYTIME HEATING BUT ANY ORGANIZED
CLUSTERS MAY PERSIST.
THE MAIN WEATHER STORY FOR THE NEXT 7 DAYS WILL BE THE HEAT.
UPPER RIDGE WILL BECOME CENTERED OVER OVER OR JUST E OF KDFW DURING
THE NEXT FEW DAYS. DEWPOINTS ABOVE 70 DEGREES F AND MAX TEMPS
NEAR OR ABOVE THE CENTURY MARK WILL PERSIST AT LEAST THROUGH
FRIDAY. OVERNIGHT LOWS WILL ALSO REMAIN ABOVE 75 DEGREES F IN MOST
LOCATIONS TONIGHT. THUS...HEAT ADVISORY WILL CONTINUE INTO FRIDAY.
TEMPERATURE FCST FOR MUCH OF THE NEXT WEEK WILL BE MAINLY
PERSISTENCE. THE EXTREMELY WARM TEMPS SHOULD HELP TO QUICKLY DRY
OUT THE SOILS FROM THE RECENT RAINFALL. IN ADDITION...SLIGHTLY
DRIER AIR MAY WORK ITS WAY INTO THE AREA FROM THE WEST DURING THE
WEEKEND. THUS...EVEN WITH HIGH TEMPS REMAINING IN THE UPPER 90S
AND LOW 100S...THE RESULTING LOWER DEWPOINTS MAY BE JUST ENOUGH TO
KEEP HEAT INDEX VALUES BELOW ADVISORY CRITERIA BUT THE SITUATION WILL
NEED TO BE MONITORED CLOSELY.
MEDIUM RANGE MODELS CONTINUE TO SUGGEST A BACKDOOR COLD FRONT WILL
APPROACH THE AREA BY THE BEGINNING OF NEXT WEEK. HOWEVER...IT IS
HIGHLY QUESTIONABLE WHETHER THE FRONT WILL MAKE IT TO THE AREA.
ANY COOLER TEMPS OR HIGH PRECIP CHANCES WILL LIKELY BE CONFINED TO
THE NE HALF OF THE CWA...WHICH MEANS THE HOTTEST TEMPS WILL REMAIN
IN E TX. PLACEMENT WILL OF THE UPPER RIDGE AND THE NWLY FLOW ALOFT
WILL BE KEY IN GETTING ANY PRECIP INTO PORTIONS OF THE CWA NEXT
WEEK. /09/
&&
.AVIATION...
VERY WEAK FRONTAL BOUNDARY ACROSS SOUTHERN CWA...SHOWING ONLY SOME
BUILDING CUMULUS...BUT VERY LITTLE IN WAY OF ACTUAL CONVECTIVE PCPN
SO FAR. VFR SKC EXPECTED TO PREVAIL AFTER 02/00Z WITH ONLY LIMITED
PATCHY FOG POSSIBLE AT KLFK...KELD...AND KMLU. LIGHT AND VARIABLE WINDS
TO PREVAIL...WITH SOME SOUTHERLY WINDS AT 5 TO 10 KTS ACROSS NE TX
BY FRI AFTN./VII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 100 76 99 77 / 20 10 10 10 10
MLU 73 98 74 97 75 / 20 10 10 10 10
DEQ 73 97 74 96 75 / 10 10 10 10 10
TXK 74 97 75 96 76 / 10 10 10 10 10
ELD 73 97 73 96 75 / 10 10 10 10 10
TYR 76 100 76 99 77 / 20 10 10 10 10
GGG 76 102 76 101 77 / 20 10 10 10 10
LFK 75 98 75 98 76 / 20 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
ARZ059-070-071.
LA...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
LAZ001>003-010>012-017>020.
OK...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
OKZ077.
TX...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
09/07Hazardous weather outlook, Aug 1, 11:04 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT THU AUG 1 2013
ARZ059-070-071-LAZ001>003-010>012-017>020-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-021100-
LITTLE RIVER-MILLER-LAFAYETTE-CADDO-BOSSIER-WEBSTER-DE SOTO-
RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-WINN-GRANT-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1204 PM CDT THU AUG 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING
NEAR A WEAK FRONTAL BOUNDARY ACROSS EAST TEXAS AND NORTH
LOUISIANA...MAINLY SOUTH OF THE INTERSTATE 20 CORRIDOR. SOME OF
THE STRONGER STORMS MAY PRODUCE LOCALLY GUSTY WINDS AND BRIEF
HEAVY RAINFALL...BUT ORGANIZED HAZARDOUS WEATHER IS NOT EXPECTED.
IN ADDITION...AFTER TEMPERATURES WILL CLIMB INTO UPPER 90S TO NEAR
100 DEGREES. WHEN COMBINED WITH THE HUMIDITY...HEAT INDEX VALUES
WILL RANGE FROM 104 TO 108 DEGREES. THEREFORE...A HEAT ADVISORY IS
IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HOT WEATHER WILL REMAIN IN PLACE FOR THE NEXT SEVERAL DAYS. THE
HEAT ADVISORY WILL CONTINUE INTO EARLY FRIDAY EVENING AS HIGH
HUMIDITY LEVELS ARE ONCE AGAIN EXPECTED TO RESULT IN HEAT INDEX
VALUES BETWEEN 104 AND 108 FRIDAY AFTERNOON.
THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST NEXT WEEK AS A
COLD FRONT APPROACHES FROM THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
ARZ050-051-060-061-072-073-LAZ004>006-013-014-021-022-021100-
SEVIER-HOWARD-HEMPSTEAD-NEVADA-COLUMBIA-UNION AR-CLAIBORNE-
LINCOLN-UNION LA-JACKSON-OUACHITA-CALDWELL-LA SALLE-
1204 PM CDT THU AUG 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING
NEAR A WEAK FRONTAL BOUNDARY ACROSS EAST TEXAS AND NORTH
LOUISIANA...MAINLY SOUTH OF THE INTERSTATE 20 CORRIDOR. SOME OF
THE STRONGER STORMS MAY PRODUCE LOCALLY GUSTY WINDS AND BRIEF
HEAVY RAINFALL...BUT ORGANIZED HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST NEXT WEEK AS A
COLD FRONT APPROACHES FROM THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
09
Thunderstorm Wind, Rusk
- When
- August 1, 4:30 PM CST
- Where
- Rusk County, 0.69 mi N of Henderson
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.160, -94.800
Several trees and powerlines were downed in and around the city of Henderson, Texas.
Thunderstorm Wind, Rusk
- When
- August 1, 5:05 PM CST
- Where
- Rusk County, 0.9 mi SW of Sexton City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.270, -94.930
A tree was uprooted and fell on a home off State Highway 323. There were no injuries reported.
Thunderstorm Wind, Rusk
- When
- August 1, 5:05 PM CST
- Where
- Rusk County, 0.69 mi NE of Old London
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.238, -94.942
At least two dozen trees were downed from the 323/42 intersection and FM. 1513 near the New London community.
Thunderstorm Wind, Smith
- When
- August 1, 5:15 PM CST
- Where
- Smith County, 0.58 mi E of Arp
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.230, -95.060
Trees were downed in the southeast part of Smith County from Whitehouse, to near the Arp community.
Thunderstorm Wind, Wood
- When
- August 1, 6:00 PM CST
- Where
- Wood County, 2.82 mi SSE of Rock Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.840, -95.490
A few barns were damaged. One home was damaged. A few trees were also downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20132 deaths · 1 event
- Drought in Iowa, August 1 to 31, 2013$945 million · 45 events
- Hail and Damaging Winds in Nebraska, August 1 to 2, 2013$65 million · 1.75 in hail · 42 events
- Drought in Texas, August 1 to 31, 2013$90 million · 13 events
- Hail and Damaging Winds in North Carolina, August 1, 20131 death · 1 injured · $15,000 · 1 in hail · 3 events
- Wildfire in Oregon, August 1 to 6, 20131 death · 2 injured · 1 event
- Drought in Oklahoma, August 1 to 31, 2013$27 million · 3 events
- Drought in Texas, August 1 to 31, 2013$5.0 million · 24 events
- Flash Flood and Hail in Wyoming, August 1, 2013$10 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, August 1, 2013$1.3 million · 2.75 in hail · 42 events
- Flash Flooding in Georgia, August 1, 2013$3.1 million · 6 events
- Wildfire in Washington, August 1 to 16, 2013$3.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458251, 458252, 458255, 458253, 458254.